Computational Statistics

, Volume 17, Issue 4, pp 565–568 | Cite as

A simple approximation to the percentiles of the t distribution

  • Douglas G. Bonett


A new approximation to the percentiles of the t distribution is presented that is simple and is accurate enough for most practical purposes.


Pecentiles t distribution 


  1. [1]
    Dean, A. and Voss, D. (1999), Design and Analysis of Experiments. Springer: New York.CrossRefGoogle Scholar
  2. [2]
    Fisher, R.A. and Cornish, E.A. (1960), The percentile points of distributions having known cumulants. Technometrics, 2, 209–255.CrossRefGoogle Scholar
  3. [3]
    Goldberg, H. and Levine, H. (1946), Approximate formulas for the percentage points and normalization of t and χ2. Annals of Mathematical Statistics, 17, 216–225.MathSciNetCrossRefGoogle Scholar
  4. [4]
    Hoaglin, D.C. (1977), Direct approximations for chi-squared percentage points. Journal of the American Statistical Association, 72, 209–255.CrossRefGoogle Scholar
  5. [5]
    Johnson, N.L., Kotz, S. and Balakrishnan, N. (1995), Continuous Univariate Distributions, 2nd ed. John Wiley & Sons: New York.zbMATHGoogle Scholar
  6. [6]
    Keppel, G. (1991), Design and Analysis: A Researcher’s Handbook. Prentice Hall: Upper Saddle River, New Jersey.Google Scholar
  7. [7]
    Koehler, K.J. (1983), A simple approximation for the percentiles of the distribution. Technometrics, 25, 103–105.Google Scholar
  8. [8]
    Peiser, A.M. (1943), Asymptotic formulas for significance levels of certain distributions. Annals of Mathematical Statistics, 14, 56–52.MathSciNetCrossRefGoogle Scholar
  9. [9]
    Scheffé H. (1959), The Analysis of Variance. John Wiley & Sons: New York.zbMATHGoogle Scholar

Copyright information

© Physica-Verlag 2002

Authors and Affiliations

  • Douglas G. Bonett
    • 1
  1. 1.Department of StatisticsIowa State UniversityAmesUSA

Personalised recommendations